Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 179, NWS Dodge City, KS

June 28, 2015Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2015, 10:03 PM CDT for Barber County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2015, 10:03 PM CDT (03:03 UTC)
Expired
Jun 28, 2015, 10:31 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 71 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 10:09 PM CDTHAIL 16 Wnw Medicine Lodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
3090 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WUUS53 KDDC 290303
SVRDDC
KSC007-290400-
/O.NEW.KDDC.SV.W.0179.150629T0303Z-150629T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT SUN JUN 28 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1100 PM CDT

* AT 1003 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
  NORTHWEST OF MEDICINE LODGE...MOVING SOUTH AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  MEDICINE LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3742 9872 3743 9854 3713 9838 3708 9852
      3711 9868
TIME...MOT...LOC 0303Z 345DEG 21KT 3734 9861 

HAIL...1.00IN
WIND...<50MPH

$$

RBURG
1 follow-up statement
324 
WWUS53 KDDC 290331
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 PM CDT SUN JUN 28 2015

KSC007-290340-
/O.CAN.KDDC.SV.W.0179.000000T0000Z-150629T0400Z/
BARBER KS-
1031 PM CDT SUN JUN 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3742 9872 3743 9854 3713 9838 3708 9852
      3711 9868
TIME...MOT...LOC 0329Z 345DEG 21KT 3722 9862 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:00 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 28, 6:00 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SUN JUN 28 2015

...UPDATED AVIATION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 100 PM CDT SUN JUN 28 2015

A FEW ISOLATED STORMS MAY BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS
EARLY THIS EVENING IN ASSOCIATION WITH A WEAK COLD FRONT MOVING
SOUTHWARD INTO OKLAHOMA. OTHERWISE, SHORT RANGE MODELS INDICATE A
LARGE SCALE UPPER LEVEL RIDGE REMAINING LOCKED IN ACROSS THE GREAT
BASIN THROUGH MONDAY ENHANCING A NORTHWEST FLOW ALOFT ACROSS THE
WESTERN HIGH PLAINS. ALTHOUGH AMPLE MOISTURE REMAINS SETTLED
ACROSS CENTRAL AND SOUTHWEST KANSAS, A WEAK FLOW ALOFT AND SURFACE
HIGH PRESSURE MOVING ACROSS WESTERN KANSAS WILL LIMIT PRECIP
CHANCES ACROSS MUCH OF THE AREA THROUGH LATE MONDAY AFTERNOON.

TEMPERATURES WILL DROP BACK DOWN INTO THE 60S(F) ONCE AGAIN
TONIGHT AS ANOTHER ROUND OF COOLER AIR FILTERS SOUTHWARD INTO
WESTERN KANSAS IN WAKE OF ANOTHER COLD FRONTAL PASSAGE THIS
AFTERNOON. FOR MONDAY, THE WEAK SURGE OF COOLER AIR WILL LEVEL OFF
THE WARMING TREND WITH HIGHS ONCE AGAIN REACHING THE 90S(F) ACROSS
CENTRAL AND SOUTHWEST KANSAS MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 306 PM CDT SUN JUN 28 2015

THE MAIN FOCUS PERIODS FOR CONVECTIVE ACTION IN OUR AREA ARE AROUND
WEDNESDAY INTO THURSDAY NIGHT AND AGAIN HEADING INTO THE WEEKEND,
ALTHOUGH IT IS POSSIBLE ON FRIDAY AS WELL. SOUTHWEST KANSAS WILL
REMAIN INFLUENCED BY THE EASTERN EDGE OF AN UPPER MEAN RIDGE AND
GENERALLY SUBSIDENT NORTHWEST FLOW HEADING THOUGH TUESDAY, WITH
LITTLE OPPORTUNITY FOR CONVECTION TO DEVELOP. WITH THE BREAKDOWN
OF THE RIDGING AND MORE CROSS TERRAIN FLOW MIDWEEK, THE MODELS
DEVELOP A WEAK CENTRAL PLAINS SURFACE LOW/CONVERGENCE ZONE. THIS
COULD BE A FOCUS AREA FOF CONVECTIVE DEVELOPMENT ON WEDNESDAY AS
WELL AS THURSDAY. THE ECMWF AND GFS HAVE MAINTAINED A FLATTENING
OF THE WESTERN MEAN RIDGE AND AN EQUATORWARD SHIFTING OF THE UPPER
WESTERLY JET, WHICH SHOULD ENHANCE ORGANIZED CONVECTION
OPPORTUNITIES IN THE CENTRAL PLAINS HEADING INTO THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 600 PM CDT SUN JUN 28 2015

VFR CONDITIONS EXPECTED THROUGH TAF PD. THERE WILL BE SOME MID LEVEL
CLOUDS TONIGHT THAT WILL DISSIPATE. ANY CONVECTION SHOULD REMAIN SE
OF THE TERMINALS AND WILL WATCH AND AMEND AS NECESSARY. NOT ANTICIPATING
ANY FLIGHT IMPACTS THOUGH VIA RADAR TRENDS AND MESOSCALE GUIDANCE.
WINDS WILL BE FAIRLY LIGHT TONIGHT AND THEN TAKE ON MORE OF A NORTHEASTERLY
COMPONENT TOMORROW IN THE 5-10 KT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  66  97 /  20   0   0   0
GCK  62  93  64  98 /   0   0   0   0
EHA  63  90  65  97 /  10  20  10   0
LBL  63  93  66  97 /  10  10  10   0
HYS  62  92  65 100 /   0   0   0  10
P28  65  94  67 100 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJOHNSON
LONG TERM...RUSSELL
AVIATION...SUGDEN
Hazardous weather outlook, Jun 28, 4:13 AM CDT, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT SUN JUN 28 2015

KSZ030-031-043>046-061>066-074>081-084>090-290915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTH CENTRAL KANSAS.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

WEATHER HAZARDS EXPECTED...

  NO HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
THROUGH AT LEAST SATURDAY. IT IS TOO EARLY TO TELL IF ANY OF THESE
STORMS WILL BECOME SEVERE.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 28, 6:07 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT SUN JUN 28 2015

KSZ080-089-290000-
COMANCHE KS-KIOWA KS-
607 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE AND
SOUTHWESTERN KIOWA COUNTIES UNTIL 700 PM CDT...

AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF MULLINVILLE...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...WILMORE AND LAKE COLDWATER.

LAT...LON 3748 9952 3755 9937 3724 9908 3722 9949
TIME...MOT...LOC 2307Z 322DEG 13KT 3744 9943

RBURG
Local storm report, Jun 28, 6:34 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT SUN JUN 28 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             12 NNW COLDWATER        37.41N 99.44W
06/28/2015  E0.88 INCH       KIOWA              KS   PUBLIC

&&

MSCOTT
Special weather statement, Jun 28, 8:00 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT SUN JUN 28 2015

KSZ089-290145-
COMANCHE KS-
800 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER AND SOUTHERN
COMANCHE COUNTIES UNTIL 845 PM CDT...

AT 759 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUTTERMILK...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUTTERMILK.

LAT...LON 3720 9940 3711 9901 3704 9900 3700 9900
      3700 9949
TIME...MOT...LOC 0059Z 316DEG 8KT 3710 9929

RBURG
Local storm report, Jun 28, 8:04 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT SUN JUN 28 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 ESE BUTTERMILK        37.07N 99.25W
06/28/2015  E0.75 INCH       COMANCHE           KS   PUBLIC

&&

MSCOTT
Special weather statement, Jun 28, 9:44 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT SUN JUN 28 2015

KSZ090-290330-
BARBER KS-
944 PM CDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY UNTIL 1030
PM CDT...

AT 944 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF ISABEL...MOVING SOUTH AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...HARDTNER...SHARON...HAZELTON AND ISABEL.

LAT...LON 3700 9872 3745 9875 3747 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0244Z 348DEG 24KT 3741 9862

RBURG
Local storm report, Jun 28, 9:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
952 PM CDT SUN JUN 28 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             5 SSE SAWYER            37.43N 98.64W
06/28/2015  E0.75 INCH       BARBER             KS   PUBLIC

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:00 PM CDTSpecial Weather StatementDDCComanche45 min
Jun 28, 9:44 PM CDTSpecial Weather StatementDDCBarber46 min
Jun 28, 10:13 PM CDTSevere Thunderstorm WarningDDCBarber17 min
Jun 29, 3:59 PM CDTSpecial Weather StatementDDCScott46 min
Jun 29, 4:42 PM CDTSpecial Weather StatementDDCLane48 min
Jun 29, 5:11 PM CDTSpecial Weather StatementDDCFinney49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.